St John's Wort (Hypericum Perforatum)- Induced Psychosis

A Case Report

Maria Ferrara; Francesco Mungai; Fabrizio Starace

Disclosures

J Med Case Reports. 2017;11(137) 

In This Article

Discussion

The lack of detailed information on the composition of the St John's wort tea mono-preparation taken by our patient and suspected to have caused the described event should be acknowledged as a limitation. Moreover, it is not possible to establish a definitive causal link regarding the onset of a psychotic episode precipitated by self-administration of Hypericum. However, we can hypothesize that in this young and vulnerable individual, with a known genetic predisposition and a previous drug-induced psychotic episode, the unsupervised self-administration of Hypericum could have played a determinant role in the onset of the psychopathological conditions leading to his urgent hospital admission. In addition, this case suggests that treatment with antipsychotics may be effective for Hypericum-associated psychosis.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....